EconPapers    
Economics at your fingertips  
 

Sovereign risk premia: The link between fiscal rules and stability culture

Friedrich Heinemann (), Steffen Osterloh () and Alexander Kalb

Journal of International Money and Finance, 2014, vol. 41, issue C, 110-127

Abstract: There is a growing empirical literature studying whether permanent constraints on fiscal policy, such as fiscal rules, reduce sovereign risk premia. Nevertheless, it remains an open question whether these rules are effective genuinely or just because they mirror fiscal preferences of politicians and voters. In our analysis of European bond spreads before the financial crisis, we shed light on this issue by employing several types of stability preference related proxies. These proxies refer to a country's past stability performance, government characteristics and survey results related to general trust. We find evidence that these preference indicators affect sovereign bond spreads and dampen the measurable impact of fiscal rules. Yet, the interaction of stability preferences and rules points to a particular potential of fiscal rules to restore market confidence in countries with a historical lack of stability culture.

Keywords: Sovereign risk premia; Fiscal rules; Debt crisis; Bond markets; Fiscal preferences (search for similar items in EconPapers)
JEL-codes: E62 G12 H63 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (50) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S026156061300171X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Sovereign risk premia: The link between fiscal rules and stability culture (2013) Downloads
Working Paper: Sovereign risk premia: The link between fiscal rules and stability culture (2013) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:41:y:2014:i:c:p:110-127

DOI: 10.1016/j.jimonfin.2013.11.002

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2023-01-27
Handle: RePEc:eee:jimfin:v:41:y:2014:i:c:p:110-127